Oklahoma, 2023

Drought in Oklahoma, May 1 to 31, 2023

May 1 to 31, 2023 · NWS TSA · 5 events in 5 counties and zones

A number of rainfall events affected eastern Oklahoma during May, but widespread rainfall was lacking across the area during this normally wet month. 5 inches to nearly 8 inches, but these heavier amounts were very localized.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A number of rainfall events affected eastern Oklahoma during May, but widespread rainfall was lacking across the area during this normally wet month. Rainfall amounts across the area ranged from about 1.5 inches to nearly 8 inches, but these heavier amounts were very localized. Subsequently, most of eastern Oklahoma received below average rainfall amounts for the month, with some areas of northeastern Oklahoma only receiving between 25 and 50 percent of normal average rainfall amounts. As a result, the long-term drought conditions continued across portions of northeastern Oklahoma, namely north of I-44. Exceptional (D4) drought conditions persisted across portions of Osage County, while extreme (D3) drought conditions persisted across portions of Pawnee and Washington Counties. Severe (D2) drought conditions continued across portions of Craig and Nowata Counties. Monetary damage estimates as a result of the drought were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 30, 11:32 PM CST, 28 minutes earlier.

Area forecast discussion, Apr 30, 11:32 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1232 AM CDT Mon May 1 2023

...New AVIATION...

.SHORT TERM...
(The rest of tonight)
Issued at 939 PM CDT Sun Apr 30 2023

Current forecast on track this evening with no significant
changes anticipated. Cold start expected Monday morning with
patchy frost possible across northern areas given light winds
and mostly clear skies.

&&

.LONG TERM...
(Tonight through Sunday)
Issued at 125 PM CDT Sun Apr 30 2023

Expect Monday and Tuesday to be similar to today, with temps
gradually modifying. The upper low over the Great Lakes will be
slow to move out, but will eventually shift east toward the latter
part of the week. Surface high pressure weakens and shifts east,
and moisture will return north into the region, while a weak mid-
level ridge axis moves overhead. While it is looking more
unsettled for the latter part of the week, the details are quite
uncertain. Still some signal in the GFS/EC for higher storm
chances near the KS/MO borders Thursday. Will keep consensus
slight chance to chance PoPs going for Friday into the weekend
given the uncertainty, though without a clear signal will limit
thunder probs to slight chance.

Lacy

&&

.AVIATION...
(06Z TAFS)
Issued at 1232 AM CDT Mon May 1 2023

A few passing high clouds and light west to northwest winds are
expected to remain common across the CWA tonight. During the day
Monday...northwesterly to north winds and few/scattered high
clouds are forecast for the CWA. By Monday evening winds should
become light and variable along with mostly clear conditions. VFR
conditions should prevail through the TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   43  75  45  76 /   0   0   0  10
FSM   45  76  46  77 /   0   0   0   0
MLC   44  76  48  77 /   0   0   0  10
BVO   37  74  40  76 /   0   0   0  10
FYV   38  71  39  76 /   0   0   0   0
BYV   40  68  40  74 /   0   0   0   0
MKO   42  73  44  75 /   0   0   0  10
MIO   37  70  40  73 /   0   0   0   0
F10   44  74  47  75 /   0   0   0  10
HHW   46  77  50  76 /   0   0   0  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...12
LONG TERM....30
AVIATION...20
Hazardous weather outlook, Apr 30, 8:36 PM CST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
936 PM CDT Sun Apr 30 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
936 PM CDT Sun Apr 30 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

No hazardous weather is expected through tonight.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...High Wind Potential.
TUESDAY...No Hazards.
WEDNESDAY THROUGH SATURDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Breezy conditions continue on Monday, but otherwise quiet weather
will persist through Tuesday. A thunderstorm threat develops
beginning Wednesday and continues into the weekend. A major severe
weather outbreak is not expected, but some marginally severe
storms could develop during this period.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Osage

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Drought, Pawnee

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Drought, Washington

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Drought, Nowata

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Nowata forecast zone
Reported by
Official NWS Observations
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Drought, Craig

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Craig forecast zone
Reported by
Official NWS Observations
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1091568, 1091569, 1091571, 1091572, 1091573.